Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 121, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 10, 2001, 3:26 PM CDT for Kearny County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2001, 3:26 PM CDT (20:26 UTC)
- Expired
- May 10, 2001, 4:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -461 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 102027 SVRDDC KSC093-102115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 326 PM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KEARNY COUNTY IN KANSAS * UNTIL 415 PM CDT * AT 326 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF LAKIN...OR ABOUT 6 MILES EAST OF KENDALL...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED LAKIN AT 340 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS DAMAGING WIND GREATER THAN 60 MILES AN HOUR LAT...LON 3802 101m52 3778 10147 3778 10113 3806 10112 16
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:15 PM CDT, 11 minutes earlier.
Area forecast discussion, May 10, 3:15 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT THU MAY 10 2001 FORECAST CHALLENGES TONIGHT IS THREAT FOR SEVERE THUNDERSTORMS IN MOST OF CWA. ON FRIDAY HOW MUCH CLOUD HANGS AROUND AND EFFECT ON TEMPS. SURFACE MAP SHOWS COLD FRONT FROM NEAR SYRACUSE TO SCOTT CITY AND NEAR HAYS. SOME THUNDERSTORMS ARE ALREADY FORMING ALONG FRONT NEAR SYRACUSE AND LAKIN. MORE THUNDERSTORMS WILL FORM AS COLD FRONT DROPS SOUTH ACROSS ENTIRE CWA TONIGHT AS PUSH FROM SHORTWAVE TROF MOVES ACROSS. WIND SHEAR NOT CONDUCIVE FOR ROTATING SUPERCELLS SO WOULD EXPECT MULTICELL SEVERE AGAIN WITH LARGE HAIL AND STRONG WINDS. WILL CANVAS ENTIRE AREA WITH 60 TO 70 POP AND SEVERE THUNDERSTORMS POSSIBLE. FOR FRIDAY MORE CLOUDS AND COOLER TEMPS IN OFFING WITH NORTHEAST UPSLOPE FLOW BEHIND COLD FRONT. IF THICK OVERCAST STICKS AROUND TEMPS MAY NOT GET OUT OF 60S. WILL HEDGE WITH SOME BREAKS AND HIGHS IN THE LOW TO MID 70S. THE AVN MODELS SHOWS A VORT STILL COMING ACROSS IN NORTHWEST FLOW ALOFT AND THIS COULD GENERATE A FEW SHOWERS OR A POSSIBLE THUNDERSTORM. THE BEST AREA IS IN THE SOUTHEAST CWA. WILL GO WITH 20 POPS ACROSS SOUTHERN TIER AND 30 IN SOUTHEAST. ON FRIDAY NIGHT AND SATURDAY UPPER RIDGE CONTINUES TO BUILD IN AND WARM AIR STARTS TRYING TO MOVE BACK ACROSS AREA. COOLER FLOW OFF OF ANTICYCLONIC RIDGE TO THE SOUTH SHOULD KEEP TEMPS COOLER. WILL GO COOLER THAN GUIDANCE WITH HIGHS ON SATURDAY FROM THE UPPER 70S TO LOWER 80S WEST. EXTENDED DISCUSSION... EC/UKMET LOOK TO BE THE MODELS OF CHOICE TODAY. CANADIAN NOT TOO FAR BEHIND ON ITS SOLUTION. THE LAST TWO RUNS OF THE MRF LOOK TO BE TOO COOL FOR TEMPS MID TO LATTER PART OF NEXT WEEK. ALSO VERIFICATION SKILL SCORES FOR THE EC CONTINUE TO WALLOP THE OTHER MODELS. UPSHOT IS THAT I'LL KEEP TEMPS FAIRLY WARM FOR THE EARLY AND MID PART OF NEXT WEEK GOING ONLY SLIGHTLY COOLER FOR THURSDAY. THE CHANCE FOR THUNDER, ESPECIALLY OVER THE WESTERN CWA SEEMS REASONABLE GIVEN SFC TROF/DRYLINE MEANDERING OVER THE WESTERN HIGH PLAINS OVER THE NEXT SEVERAL DAYS. FURTHER, ATMOSPHERE WILL WARM IN THE MID LEVELS DURING THIS PERIOD. THEREFORE, AM GOING TO KEEP JUST CHANCE POPS FOR NOW FOR THE MONDAY THROUGH WEDNESDAY PERIOD. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 056/072 054/079 053 620 GCK 055/072 053/079 052 620 EHA 055/074 055/q083 054 620 LBL 056/074 055/081 054 620 HYS 054/071 052/078 054 710 P28 060/075 057/079 056 630 .DDC...NONE. KRUSE/MCCAMMON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:17 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 43 min |
| May 9, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 52 min |
| May 9, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 39 min |
| May 9, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| May 9, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.